I was hoping someone can shed some light on this. last year was diagnosed with gerd and anxiety based on symptoms alone. took prilosec for a month or so as well as xanax. symptoms went away temporarily. have complained about a vague chest tightness, right behind center of sternum. this has been intermittent until about a month ago, where is was pretty consistent. i was told by gp to get on prilosec and make apptmt with gastro, which i did. 2 weeks later had endoscope done with no evidence of erosion, very little acid. everything looked good. i was discharged with instructions to continue with prilosec. obviously it is not working. i may have to try another ppi, or is it gerd??? i also have numbness around lips and chin(dont think its from anxiety, cause it happens too frequently) can gerd cause this, possibly affecting the nerves associated with that part of the face? with the results of the endo being "no evidence of erosion", does that mean i dont have gerd? if i do have gerd, can the fact that there is no evidence of damage to esophagus cause this much pressure behind sternum? what about lpr and too little acid?? i am at a loss. i have various drs appointment, cardio, pulmo,gastro follow up, gp follow up etc. anyone have any ideas that could possibly put my mind at rest while i wait for my appointments. the waiting is agony. should i continue with prilosec or wait until next gastro apptmt? i should keep a daily journal, what i eat , what i take etc? any input would be appreciated.
I doubt GERD can cause facial numbness, but anxiety (particularly hyperventilation) can cause facial numbness. I think griding your teeth at night can also cause facial numbness. Perhaps the chest symptoms are esophageal spasms? It's conceivable that all symptoms could be caused by anxiety, but you'd be a better judge of whether or not that could be the case with you. The only other cause that I can find that explains your symptoms is Hypoparathyroidism, which is probably unlikely and would have probably shown up on routine blood tests.
thanks for the reply. My anxiety level is pretty high over this however i think the symptoms created the anxiety. I have been following your posts pretty regularly lately and you seem to be very knowledgeable regarding gerd and lpr. If an endoscopy showed no erosion and little acid, would acid reflex still cause pain in the esophagus? Also, I think I had a spasm last week, crushing pain in sternum which radiated into throat, lasting about 3-5 minutes. Now i thought that was related to anxiety when it happened, but now i'm not so sure. Alot of good info on parathyroid disease. i have alot of those symptoms, but did just have blood work done. i wonder if they regularly check for pth as well as tsh(i have hypothyroidism due to previous radiation of the head and neck). Anyway, thanks again for all the info.
I am wondering if the fact that you were on Prilosec for a while before your endoscopy -- is why not that much erosion showed up.
Does sound like GERD/Acid - especially the pain and tightness behind the sternum. You may just need a stronger PPI -- when I was on Prilosec my Dr. said that I could double it - take (1) pill in the morning and (1) pill at night. Maybe you could try that and see if that helps?
The other thing - when I was on Prilosec -- after about a week or so I began to have side effects - chest tightness and cramping - especially after eating. I needed to be on a different PPI.
Maybe some of what are feeling now is a side effect of the Prilosec and you should try a different PPI -- like Nexium or something. These are just my thoughts.
I believe that, in order of increasing severity, the nomeclature for abnormal esophagus appearance is: irritation, erosion and ulceration. So, saying there's no erosion doesn't mean there is no irritation. You might want to ask your doctor for a clarification. I've found that it's good to ask doctors explict questions like "how certain are you that any esophageal discomfort I'm experiencing is caused by something other than acid reflux".
Hmmm, about the hypoparathyroidism... I wonder if head/neck radiation can cause that as well. It seems like a strange coincidence that you are hypothyroid. The hypoparathyroidism association's web page says (http://www.hpth.org/?pv=Def), it can occur in association with other endocrine gland disorders such as ones that effect the thyroid. It might be worth asking your doctor about it.
thank you both for your replies. I wondered about that Vanessa, that possibly an erosion i had may have healed. but i still do have chest pain. i went to to pulmonologist today...Dr does NOT think its lungs-clear chest xray and apparently i passed the pulmonary function test with flying colors. He did however detect a diastolic murmur(more uncommon that systolic) and said i should follow up with cardio. I have a stress/echo scheduled for the 19th. I guess i need to post again in the heart forum. i am following up with gastro, the pulm dr thinks my pain may be spasms or such. also asked him about parathyroidism . he said its worth looking into,however thought i would have more symptoms. I feel like i'm a walking medical enigma,and i'm only 40!! i see my oncologist friday,hes also a hematologist. will have him look at my blood work,however i dont think they tested for calcium levels, and have him give me a referral to an endocrinologist if necessary. My circle of friends(doctors) is getting bigger by the minute, and i'm not sure if i need any more friends!!! Thanks again.
I have the same pain in the sternum area that you do. I also was diagnosed with acid reflux a number of years ago, I currently do not take any medication, because the nexium did not help me, nor did the prilosec. The sternum area pain can be quiet scarey at times.
Also you may want to look on parathyroid.com and see how many of those symptoms that you have. They have alot of great info on there. You could see if you fit that category and then ask you doctor for a calcium test.